Mississippi, 2017

Damaging Winds in Mississippi, November 18, 2017

November 18, 2017 · NWS MEG · 3 events in 3 counties and zones

A cold front generated a line of thunderstorms with a few embedded severe storms across portions of northeast Mississippi during the afternoon of November 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front generated a line of thunderstorms with a few embedded severe storms across portions of northeast Mississippi during the afternoon of November 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 18, 3:06 PM CST, 34 minutes earlier.

Area forecast discussion, Nov 18, 3:06 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
306 PM CST Sat Nov 18 2017

.DISCUSSION...

A cold front has crossed the Mississippi River and continue to
move east across the forecast area. Showers and thunderstorms can
be found ahead of the front. Some of the thunderstorms are
producing gusty winds and a Severe Thunderstorm Watch remains in
effect until 7 PM this evening. As the cold front moves out of
west Tennessee, the thunderstorms will be out of the region and
the Severe Thunderstorm watch will be cancelled.

Behind the cold front, gusty northwest winds will continue to blow
for a few hours and the Wind Advisory will remain in effect
through this evening. Temperatures will become quite chilly
overnight with lows Sunday morning in the mid to upper 30s. High
pressure will be over the southern Plains by Sunday morning giving
us a dry and chilly day. Highs on Sunday will only be in the upper
40s to lower 50s. The surface high will move through the region
Sunday night which will allow temperatures to drop into the mid
20s to lower 30s by Monday morning.

By Monday morning, the surface high will be east of the region
which will shift the winds to the south and bring milder air into
the forecast area. The warming trend will continue into Tuesday
before another cold front moves through the region Tuesday night.
This front will have little if any moisture to deal with so no
rain is expected.

High pressure builds into the region by Wednesday morning bringing
more dry weather and below normal temperatures for Wednesday and
Thursday. Winds will shift back to the south by Friday morning
bringing a warming trend for Friday and next Saturday.

ARS

&&

.AVIATION...
18Z TAFs

Strong winds will be the main concern during this period....with
a south to southwest direction veering northwest. Frequent gusts
to 28-34kts. Winds will subside later tonight. Next hazard will be
thunderstorms along a fast moving cold front. Highly confident
with timing being no more than 90 minutes. Wind gusts during
storms will be more westerly and slight stronger...with conditions
dropping from MVFR to brief IFR. Clearing skies tonight...with
VFR weather during the latter half of the period for all sites.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CST this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 6 PM CST this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 6 PM CST this evening for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

     Wind Advisory until 9 PM CST this evening for Alcorn-Prentiss-
     Tippah-Tishomingo-Union.

TN...Wind Advisory until 6 PM CST this evening for Crockett-Dyer-
     Fayette-Haywood-Lake-Lauderdale-Obion-Shelby-Tipton.

     Wind Advisory until 9 PM CST this evening for Benton TN-Carroll-
     Chester-Decatur-Gibson-Hardeman-Hardin-Henderson-Henry-
     Madison-McNairy-Weakley.

&&
Hazardous weather outlook, Nov 18, 3:31 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
331 PM CST Sat Nov 18 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-192345-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
331 PM CST Sat Nov 18 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for Severe Thunderstorms today across the
portions of west Tennessee and north Mississippi. The main severe
weather threat is damaging winds.

A wind advisory remains in effect across much of the Mid South
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Nov 18, 2:09 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
209 PM CST SAT NOV 18 2017

MSZ001-002-007-008-TNZ088-089-182100-
Tunica MS-Marshall MS-DeSoto MS-Tate MS-Fayette TN-Shelby TN-
209 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CST
FOR...

Tunica County in northwestern Mississippi...
Western Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Southern Fayette County in western Tennessee...
Southern Shelby County in western Tennessee...

At 208 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Lynchburg, or near
Horn Lake, moving east at 60 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tunica...western Marshall...DeSoto...Tate...southern
Fayette and southern Shelby Counties should monitor this storm
closely.

LAT...LON 3467 9047 3470 9047 3486 9035 3484 9031
      3487 9031 3491 9025 3494 9024 3496 9027
      3513 9014 3512 9009 3514 9006 3515 8919
      3499 8931 3499 8935 3494 8935 3455 8967
      3455 9054 3458 9056
TIME...MOT...LOC 2008Z 257DEG 52KT 3498 9011
Special weather statement, Nov 18, 2:26 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
226 PM CST SAT NOV 18 2017

TNZ003-004-020>022-051-182130-
Carroll TN-Weakley TN-Crockett TN-Benton TN-Henry TN-Gibson TN-
226 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CST
FOR...

Carroll County in western Tennessee...
Eastern Weakley County in western Tennessee...
East central Crockett County in western Tennessee...
Benton County in western Tennessee...
Henry County in western Tennessee...
Eastern Gibson County in western Tennessee...

At 225 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Trenton, moving
east at 90 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Carroll...eastern Weakley...east central Crockett...
Benton...Henry and eastern Gibson Counties should monitor this storm
closely.

LAT...LON 3613 8792 3598 8802 3594 8801 3594 8793
      3582 8797 3581 8803 3584 8803 3585 8806
      3585 8818 3582 8818 3583 8856 3579 8860
      3579 8916 3649 8854 3649 8806 3644 8806
      3631 8796 3622 8795 3617 8792
TIME...MOT...LOC 2025Z 250DEG 78KT 3595 8897
Special weather statement, Nov 18, 2:39 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
239 PM CST SAT NOV 18 2017

TNZ050>055-089>091-182145-
Hardeman TN-Henderson TN-Chester TN-Fayette TN-Madison TN-
Crockett TN-Decatur TN-McNairy TN-Haywood TN-
239 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CST
FOR...

Hardeman County in western Tennessee...
Henderson County in western Tennessee...
Chester County in western Tennessee...
Northern Fayette County in western Tennessee...
Madison County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Decatur County in western Tennessee...
Northern McNairy County in western Tennessee...
Eastern Haywood County in western Tennessee...

At 239 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Humboldt, moving
east at 90 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Hardeman...Henderson...Chester...northern Fayette...
Madison...southeastern Crockett...Decatur...northern McNairy and
eastern Haywood Counties should monitor this storm closely.

LAT...LON 3578 8798 3572 8803 3560 8803 3538 8820
      3542 8823 3542 8836 3514 8838 3515 8964
      3586 8907 3585 8902 3580 8890 3579 8860
      3583 8856 3582 8818 3585 8818 3584 8808
      3585 8806 3584 8803 3581 8803 3582 8797
TIME...MOT...LOC 2039Z 251DEG 79KT 3578 8894
Special weather statement, Nov 18, 2:52 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
252 PM CST SAT NOV 18 2017

MSZ002>005-008-TNZ089>091-182200-
Tippah MS-Marshall MS-Benton MS-Tate MS-Alcorn MS-Hardeman TN-
Fayette TN-McNairy TN-
252 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...

Tippah County in northeastern Mississippi...
Marshall County in northwestern Mississippi...
Benton County in northeastern Mississippi...
Eastern Tate County in northwestern Mississippi...
Western Alcorn County in northeastern Mississippi...
Southern Hardeman County in western Tennessee...
Southeastern Fayette County in western Tennessee...
Southwestern McNairy County in western Tennessee...

At 252 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Byhalia, or 12
miles west of Holly Springs, moving east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tippah...Marshall...Benton...eastern Tate...western
Alcorn...southern Hardeman...southeastern Fayette and southwestern
McNairy Counties should monitor this storm closely.

LAT...LON 3476 8867 3475 8872 3460 8872 3460 8924
      3450 8925 3452 8933 3452 8943 3455 8948
      3456 8998 3478 8978 3477 8972 3483 8972
      3514 8944 3514 8857
TIME...MOT...LOC 2052Z 251DEG 49KT 3478 8967
Special weather statement, Nov 18, 3:32 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
332 PM CST SAT NOV 18 2017

MSZ002-012>015-020>022-182215-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-Tallahatchie MS-
Panola MS-Calhoun MS-Yalobusha MS-
332 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CST
FOR...

Lafayette County in northwestern Mississippi...
Western Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Northeastern Tallahatchie County in northwestern Mississippi...
Southeastern Panola County in northwestern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Northern Yalobusha County in northwestern Mississippi...

At 331 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Springdale, or 7
miles northwest of Water Valley, moving northeast at 65 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Lafayette...western Pontotoc...southeastern Marshall...
Union...northeastern Tallahatchie...southeastern Panola...northern
Calhoun and northern Yalobusha Counties should monitor this storm
closely.

LAT...LON 3406 9007 3460 8930 3458 8930 3458 8925
      3460 8924 3460 8874 3458 8874 3407 8913
      3407 8914 3406 8914
TIME...MOT...LOC 2131Z 243DEG 56KT 3425 8970
Special weather statement, Nov 18, 3:38 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
338 PM CST SAT NOV 18 2017

TNZ053>055-091-092-182230-
Henderson TN-Chester TN-Decatur TN-McNairy TN-Hardin TN-
338 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CST
FOR...

Southeastern Henderson County in western Tennessee...
East central Chester County in western Tennessee...
Decatur County in western Tennessee...
Northern McNairy County in western Tennessee...
Hardin County in western Tennessee...

At 338 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Reagan, or 10 miles
southeast of Lexington, moving east at 80 mph.

People in southeastern Henderson...east central Chester...Decatur...
northern McNairy and Hardin Counties should monitor this storm
closely.

LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
      3529 8798 3501 8798 3500 8837 3514 8837
      3515 8871 3583 8808 3583 8803 3581 8803
      3582 8797 3576 8799 3572 8803 3566 8802
      3562 8804 3551 8797 3545 8804 3541 8797
TIME...MOT...LOC 2138Z 253DEG 69KT 3555 8827

The radar

The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippah

When
November 18, 3:40 PM CST to 3:45 PM CST
Where
Tippah County, 1.35 mi ENE of Chalybeate to 2.57 mi E of Chalybeate
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.936, -88.847

Trees down on County Road 212 in north Tippah County.

Thunderstorm Wind, Union

When
November 18, 3:45 PM CST to 3:55 PM CST
Where
Union County, 1.48 mi ENE of Poolville to 1.9 mi NNW of Martintown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.479, -89.096

Several trees down on Highway 30 between Oxford and New Albany.

Thunderstorm Wind, Pontotoc

When
November 18, 4:10 PM CST to 4:15 PM CST
Where
Pontotoc County, 0.39 mi S of Endville to 1.15 mi ESE of Endville
Measured
55 kt (63 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
34.314, -88.880

Four storage buildings blown over at Highway 9 and Endville road. A few trees were also down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727206, 727207, 727208.